It is entirely possible to lose weight in your hands, but it is impossible to lose weight only in your hands. Weight loss happens systemically, which means that your entire body loses weight at the same time. If you are noticing weight loss in your hands but nowhere else on your body, it may be a reduction of swelling or water retention, not actual fat loss.
Video of the Day
When you don't give your body the fuel it needs, as with a calorie-restricted diet, it turns to stored fat for fuel. Triglycerides are harvested from your fat cells and broken down gradually into compounds that your body can use to power your systems. As more and more triglycerides are taken from the fat cells, the cells shrink. Over time, this translates into a shrinking waistline. You lose fat at the same rate all over, proportional to the size of the body part. Your fingers are smaller than your waist or your hips, so they will likely shed all of their excess fat first and you'll notice that your rings and gloves may fit better.
If you haven't been losing weight but have noticed that your fingers have gotten smaller, you were probably retaining water that has now been flushed from your system. Salty foods, shellfish and MSG are notorious for causing fluid retention, but a diet high in carbohydrates can as well. When your body stores carbs, water molecules attach to the carb molecules, resulting in a weight gain of up to five pounds. As your body uses the carbs, the water breaks off and is used to hydrate the body, with excess being excreted in the urine. Hormones can also play a role in fluid retention, with many women noticing that they retain water before their period and when pregnant.
Many conditions can cause swelling in the hands, so if you've recently been treated for a medical condition, you may be experiencing a reduction in symptoms. Arthritis causes swelling around the joints, and can take the appearance of excess fat. The swelling is the body's attempt to immobilize the joint to prevent further damage, but medications and surgery can cause the swelling to go down. If you've recently discontinued a medication like vasodilators, calcium antagonists, diabetes medications or estrogen, you may simply be experiencing a waning of side effects from your medication.
When To Be Concerned
If your hands are getting smaller, there is rarely a cause for concern. In fact, the concern is when your hands swell, so a reduction in size may mean you're over the problem. If the effect has come on gradually over a period of years, it could be typical loss of muscle mass due to aging. If the change in your hands is happening only on one side or you are experiencing pain or other symptoms, consult your doctor. Even if there are no other symptoms, talk to your doctor if it concerns you.